Aripiprazole‑induced akathisia associated with bilateral putaminal hypermetabolism on PET.
Nicola Meda, Marialaura Lussignoli, Alessio A Gugliotta et al.
✦ AI-curated · Sources linked
Case in brief
A woman in her 50s with bipolar disorder and autoimmune diseases developed marked akathisia after aripiprazole 10 mg/day was added to lithium. During symptoms, whole-body [18F]FDG PET/CT performed to investigate recurrent fevers and gastrointestinal symptoms incidentally showed bilateral putaminal hypermetabolism relative to the cerebral cortex. Neurological and rheumatology consultations were unrevealing, and no other medications were changed. Akathisia resolved completely after aripiprazole was stopped and clonazepam was increased; the Naranjo scale indicated a probable adverse drug reaction.
What made this case unusual
The incidental PET finding of bilateral putaminal hypermetabolism relative to the cerebral cortex during clinically manifest aripiprazole-associated akathisia provides an imaging observation linked to this adverse effect.
Diagnostic / clinical pearl
When akathisia develops after aripiprazole is added, consider a medication-related adverse effect; in this case, symptoms resolved after aripiprazole discontinuation and clonazepam up-titration.
Why it matters
The PET observation is hypothesis-generating, not proof of a mechanism; prospective studies are needed to clarify whether basal ganglia metabolic changes relate to akathisia.